Lehigh Valley Health Network Macungie, PA, United States
Jeffrey Wright, DO, Arjan Ahluwalia, MD, Anam Malik, MD, Jillian Grau, MD Lehigh Valley Health Network, Allentown, PA
Introduction: Autoimmune hepatitis has an estimated annual incidence between 0.9 to 2 cases per 100,000 persons based on European data. Minocycline, a tetracycline antibiotic used to treat acne, can have severe autoimmune adverse effects including drug-induced autoimmune hepatitis (DIAIH). Our case highlights the importance of a thorough work-up and heightened suspicion to make the diagnosis of DIAIH.
Case Description/Methods: A 21-year-old male with a past medical history significant for asthma and acne presented with a chief complaint of malaise, anorexia, and nausea. These symptoms coincided with the onset of scleral icterus 3 days prior to arrival. Labs on presentation revealed a total bilirubin of 3.9 and a direct bilirubin of 2.9. The alanine transaminase was elevated to 1723, and gamma-glutamyl transferase to 436. Upon initial evaluation, he denied any overt risk factors such as personal history of autoimmune disease, drug abuse, or alcohol use, as well as no known family history of liver disease. A right upper quadrant ultrasound revealed a normal gallbladder with trace pericholecystic fluid and a negative Murphy sign. Work-up for Hepatitis A/B/C, CMV, acetaminophen toxicity, hemochromatosis, and ceruloplasmin were unremarkable. The patient did have anti-nuclear antibodies present in his blood, however, and anti-smooth muscle antibody was elevated to 40. The patient subsequently reported being on minocycline for approximately one year as prescribed by his dermatologist for acne vulgaris treatment. It was suspected this was the offending agent. The patient underwent confirmatory endoscopic ultrasound (EUS) with a linear echoendoscope. Fine needle biopsies were taken of the left lobe of the liver, which returned findings consistent with moderate to severe active pan-lobular hepatitis. The pathologic findings, in conjunction with his positive antibody titers, confirmed the diagnosis of DIAIH.
Discussion: DIAIH is a challenging diagnosis that requires careful history taking and negative workup for more common causes of liver injury. Liver biopsy, negative infectious work-up, and positive rheumatologic work-up helped confirm this case’s diagnosis. DIAIH requires a meticulous process of evaluation and a high index of clinical suspicion to attribute a potential agent as the cause of liver injury. Ultimately, it is important to keep DIAIH as part of the differential to help mitigate worsening disease through timely cessation of the offending agent in conjunction with other systemic therapies.
Figure: 400x view of central vein with venulitis.
Disclosures: Jeffrey Wright indicated no relevant financial relationships. Arjan Ahluwalia indicated no relevant financial relationships. Anam Malik indicated no relevant financial relationships. Jillian Grau indicated no relevant financial relationships.
Jeffrey Wright, DO, Arjan Ahluwalia, MD, Anam Malik, MD, Jillian Grau, MD. P0811 - Acne-Treatment Causing Drug Induced Autoimmune Hepatitis (DIAIH), ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.